Advertisement

Current Treatment Options in Neurology

, Volume 9, Issue 4, pp 243–248 | Cite as

Anticonvulsant hypersensitivity syndrome: Identification and management

  • Tricia Y. Ting
Article

Opinion statement

Anticonvulsant hypersensitivity syndrome is a rare and potentially life-threatening delayed-type immune reaction with few proven treatments beyond early recognition and immediate discontinuation of the causative drug. Intravenous immunoglobulin has been shown in some uncontrolled studies to hasten recovery and may prove safer than systemic corticosteroid therapy, which carries a significant risk for increased mortality from sepsis. Identification and counseling of at-risk patients through knowledge of potential drug cross-sensitivity and familial susceptibility may help prevent this dangerous idiosyncratic drug reaction.

Keywords

Carbamazepine Lamotrigine Pregabalin Levetiracetam Oxcarbazepine 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References and Recommended Reading

  1. 1.
    Shear NH, Spielberg SP: Anticonvulsant hypersensitivity syndrome: in vitro assessment of risk. J Clin Invest 1988, 82:1826–1832.PubMedCrossRefGoogle Scholar
  2. 2.
    Bocquet H, Bagot M, Roujeau JC: Drug induced pseudolymphoma and drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg 1996, 15:250–257.PubMedCrossRefGoogle Scholar
  3. 3.
    Ben-Menachem E, Gilland E: Efficacy and tolerability of levetiracetam during 1-year follow-up in patients with refractory epilepsy. Seizure 2003, 12:131–135.PubMedCrossRefGoogle Scholar
  4. 4.
    Knowles SR, Shapiro LE, Shear NH: Anticonvulsant hypersensitivity syndrome: incidence, prevention, and management. Drug Safety 1999, 6:489–501.CrossRefGoogle Scholar
  5. 5.
    Chadwick D, Shaw MDM, Foy P, et al.: Serum anticonvulsant concentrations and the risk of drug induced skin eruptions. J Neurol Neurosurg Psych 1984, 47:642–644.Google Scholar
  6. 6.
    Lamotrigine [package insert]. Research Triangle Park, NC: GlaxoSmithKline; 2006.Google Scholar
  7. 7.
    Chave TA, Mortimer NJ, Sladden, MJ, et al.: Toxic epidermal necrolysis: current evidence, practical management and future directions. Br J Dermatol 2005, 153:241–253.PubMedCrossRefGoogle Scholar
  8. 8.
    Hebert AA, Ralston JP: Cutaneous reactions to anticonvulsant medications. J Clin Psychiatry 2001, 62:22–26.PubMedGoogle Scholar
  9. 9.
    Tas S, Simonart T: Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): an update. Dermatology 2003, 206:353–356.PubMedCrossRefGoogle Scholar
  10. 10.
    Mockenhaupt M, Messenheimer J, Tennis P, et al.: Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics. Neurology 2005, 64:1134–1138.PubMedGoogle Scholar
  11. 11.
    Krauss G: Current understanding of delayed anticonvulsant hypersensitivity reactions. Epilepsy Curr 2006, 6:33–37.PubMedCrossRefGoogle Scholar
  12. 12.
    Schlienger RG, Shear NH: Antiepileptic drug hypersensitivity syndrome. Epilepsia 1998, 39:83–87.Google Scholar
  13. 13.
    Lee WC, Leung JL, Fung CW, et al.: Spectrum of anticonvulsant hypersensitivity syndrome: controversy of treatment. J Child Neurol 2004, 19:619–623.PubMedCrossRefGoogle Scholar
  14. 14.
    Metry DW, Jung P, Levy ML: Use of intravenous immunoglobulin in children with Stevens-Johnson syndrome and toxic epidermal necrolysis: seven cases and review of the literature. Pediatrics 2003, 112:1430–1436.PubMedCrossRefGoogle Scholar
  15. 15.
    Prins C, Kerdel FA, Padilla RS, et al.: Treatment of toxic epidermal necrolysis with high-dose intravenous immunoglobulins: multicenter retrospective analysis of 48 consecutive cases. Arch Dermatol 2003, 139:26–32.PubMedCrossRefGoogle Scholar
  16. 16.
    Tan AW, Thong BY, Yip LW, et al.: High-dose intravenous immunoglobulins in the treatment of toxic epidermal necrolysis: an Asian series. J Dermatol 2005, 32:1–6.PubMedGoogle Scholar
  17. 17.
    Bachot N, Revuz J, Roujeau JC: Intravenous immunoglobulin treatment for Stevens-Johnson syndrome and toxic epidermal necrolysis. Arch Dermatol 2003, 139:33–36.PubMedCrossRefGoogle Scholar
  18. 18.
    Hyson C, Sadler M: Cross sensitivity of skin rashes with antiepileptic drugs. Can J Neurol Sci 1997, 24:245–249.PubMedGoogle Scholar
  19. 19.
    Hirsch LJ, Weintraub DB, Buchsbaum R, et al.: Predictors of lamotrigine-associated rash. Epilepsia 2006, 47:318–322.PubMedCrossRefGoogle Scholar
  20. 20.
    Smith H, Newton R: Adverse reactions to carbamazepine managed by desensitization. Lancet 1985, 1:753.PubMedCrossRefGoogle Scholar
  21. 21.
    Tavernor SJ, Wong ICK, Newton R, et al.: Rechallenge with lamotrigine after initial rash. Seizure 1995, 4:67–71.PubMedCrossRefGoogle Scholar
  22. 22.
    Besag FMC, Ng GYT, Pool F: Successful re-introduction of lamotrigine after initial rash. Seizure 2000, 9:282–286.PubMedCrossRefGoogle Scholar
  23. 23.
    Beran RG: Cross-reactive skin eruption with both carbamazepine and oxcarbazepine. Epilepsia 1993, 34:163–165.PubMedCrossRefGoogle Scholar
  24. 24.
    Bavdekar SB, Muranjan MN, Gogtay NJ, et al.: Anticonvulsant hypersensitivity syndrome: lymphocyte toxicity assay for the confirmation of diagnosis and risk assessment. Ann Pharmacother 2004, 38:1648–1650.PubMedCrossRefGoogle Scholar
  25. 25.
    Romano A, Pettinato R, Andriolo M, et al.: Hypersensitivity to aromatic anticonvulsants: in vivo and in vitro cross-reactivity studies. Curr Pharm Des 2006, 12:3373–3381.PubMedCrossRefGoogle Scholar
  26. 26.
    Seitz CS, Pfeuffer P, Raith P, et al.: Anticonvulsant hypersensitivity syndrome: cross-reactivity with tricyclic antidepressant agents. Ann Allergy Asthma Immunol 2006, 97:698–702.PubMedGoogle Scholar
  27. 27.
    Johnson KK, Green DL, Rife JP, et al.: Sulfonamide cross-reactivity: fact or fiction? Ann Pharmacother 2005, 39:290–301.PubMedCrossRefGoogle Scholar
  28. 28.
    Khalili B, Bahna SL: Pathogenesis and recent therapeutic trends in Stevens-Johnson syndrome and toxic epidermal necrolysis. Ann Allergy Asthma Immunol 2006, 97:272–280.PubMedCrossRefGoogle Scholar
  29. 29.
    Hunger RE, Hunziker T, Buettiker U, et al.: Rapid resolution of toxic epidermal necrolysis with anti-TNF-alpha treatment. J Allergy Clin Immunol 2005, 116:923–924.PubMedCrossRefGoogle Scholar
  30. 30.
    Gottlieb AB, Chamian F, Masud S, et al.: TNF inhibition rapidly down-regulates multiple proinflammatory pathways in psoriasis plaques. J Immunol 2005, 175:2721–2729.PubMedGoogle Scholar
  31. 31.
    Qin YM, Auh S, Blokh L, et al.: TNF-alpha induces transient resistance to fas-induced apoptosis in eosinophilic acute myeloid leukemia cells. Cell Mol Immunol 2007, 4:43–52.PubMedGoogle Scholar
  32. 32.
    Gennis MA, Vemuri R, Burns EA, et al.: Familial occurrence of hypersensitivity to phenytoin. Am J Med 1991, 91:631–634.PubMedCrossRefGoogle Scholar
  33. 33.
    Chung WH, Hung SI, Hong HS, et al.: Medical genetics: a marker for Stevens-Johnson syndrome. Nature 2004, 428:486.PubMedCrossRefGoogle Scholar
  34. 34.
    Alfirevic A, Jorgensen AL, Williamson PR, et al.: HLA-B locus in Caucasian patients with carbamazepine hypersensitivity. Pharmacogenomics 2006, 7:813–818.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Department of NeurologyUniversity of Maryland School of MedicineBaltimoreUSA

Personalised recommendations